Tags

Type your tag names separated by a space and hit enter

Fatality secondary to massive overdose of dimenhydrinate.
Ann Emerg Med. 1993 Sep; 22(9):1481-4.AE

Abstract

A 19-year-old woman presented with status epilepticus and ventricular dysrhythmias less than one hour after ingesting 5,000 mg dimenhydrinate (Dramamine). Aggressive resuscitation including the use of physostigmine stabilized the cardiac rhythm; however, she suffered a severe neurologic deficit. Development of ischemic and infarcted bowel necessitated colonic resection. After surgery, her condition worsened, and after demonstration of minimal cerebral activity, supportive measures were withdrawn, and she died. Overdose with dimenhydrinate and diphenhydramine, both of which are over-the-counter drugs, can result in rapid central nervous system stimulation, including status epilepticus. Death can occur within two hours. To our knowledge, this is the first reported fatality resulting from ingestion of dimenhydrinate.

Authors+Show Affiliations

Department of Medicine, David Grant USAF Medical Center, Travis AFB, California.No affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

8363125

Citation

Winn, R E., and K P. McDonnell. "Fatality Secondary to Massive Overdose of Dimenhydrinate." Annals of Emergency Medicine, vol. 22, no. 9, 1993, pp. 1481-4.
Winn RE, McDonnell KP. Fatality secondary to massive overdose of dimenhydrinate. Ann Emerg Med. 1993;22(9):1481-4.
Winn, R. E., & McDonnell, K. P. (1993). Fatality secondary to massive overdose of dimenhydrinate. Annals of Emergency Medicine, 22(9), 1481-4.
Winn RE, McDonnell KP. Fatality Secondary to Massive Overdose of Dimenhydrinate. Ann Emerg Med. 1993;22(9):1481-4. PubMed PMID: 8363125.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Fatality secondary to massive overdose of dimenhydrinate. AU - Winn,R E, AU - McDonnell,K P, PY - 1993/9/1/pubmed PY - 1993/9/1/medline PY - 1993/9/1/entrez SP - 1481 EP - 4 JF - Annals of emergency medicine JO - Ann Emerg Med VL - 22 IS - 9 N2 - A 19-year-old woman presented with status epilepticus and ventricular dysrhythmias less than one hour after ingesting 5,000 mg dimenhydrinate (Dramamine). Aggressive resuscitation including the use of physostigmine stabilized the cardiac rhythm; however, she suffered a severe neurologic deficit. Development of ischemic and infarcted bowel necessitated colonic resection. After surgery, her condition worsened, and after demonstration of minimal cerebral activity, supportive measures were withdrawn, and she died. Overdose with dimenhydrinate and diphenhydramine, both of which are over-the-counter drugs, can result in rapid central nervous system stimulation, including status epilepticus. Death can occur within two hours. To our knowledge, this is the first reported fatality resulting from ingestion of dimenhydrinate. SN - 0196-0644 UR - https://www.unboundmedicine.com/medline/citation/8363125/Fatality_secondary_to_massive_overdose_of_dimenhydrinate_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S0196-0644(05)82001-3 DB - PRIME DP - Unbound Medicine ER -